Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 111, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2020, 3:51 AM CDT for Nemaha County, Otoe County, Nebraska; Fremont County, Mills County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 3:51 AM CDT (08:51 UTC)
- Expired
- Jun 28, 2020, 4:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Mills County, IA, Nemaha County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:51 PM CDT, 4 hours earlier.
Area forecast discussion, Jun 27, 11:51 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1151 PM CDT Sat Jun 27 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 306 PM CDT Sat Jun 27 2020 The frontal boundary that drifted into and stalled across the area yesterday has slowly lifted north today. This has helped to trigger isolated thunderstorms across northeast NE through central IA, and this trend will continue through early evening with thunderstorms northwest of Norfolk through 02-03z. Other locations in the forecast area remaining dry this evening. Additional thunderstorms will move in from the west southwest tonight after 6z as the next upper level wave currently over the Rockies moves onto the Plains. Coupled with a developing low level jet, and scattered to numerous thunderstorms should develop in southeast NE 06-08z, spreading northeast through 12z. There is a marginal risk for our southern forecast area overnight, with some hail possible. There are a handful of counties that received 3 to 6 inches of rain last night, with some localized flooding. These counties may be sensitive to additional heavy rain, but the storms do appear to be progressive, thus opted not to issue a flash flood watch at this time. The could be a few lingering thundershowers Sunday morning, and then there is another wave coming out of the Rockies that could help trigger additional thunderstorms in the afternoon especially north and east of Omaha. SPC did increase the severe level to Slight risk for this area. Any storms that develop could also linger into Sunday evening, but ending before midnight. Of Note, the new 18z Nam pushes convection northeast of the forecast area during the afternoon, so we'll have to take a closer look at the timing with the next update. Outside of the convection, high temps climb back into the 90s tomorrow, and continue in that range for several days. Dewpoints in the upper 60s to lower 70s will help create heat index values from 96 to 103, and a few locations could even reach 105 for an hour or two. So overall, just shy of advisory levels. And lows only in the lower to mid 70s mostly, so pretty muggy nights as well. Monday into Tuesday look mostly dry, although a stray storm could develop in the Missouri River Valley Monday night. And then storm chances increase again by Tuesday night into Wednesday. Beyond then, we've got spotty thunderstorm chances in the forecast, but confidence in the details is low as models diverge. The ECMWF is generally dry Thursday into Saturday with a strong ridge developing across the Midwest. But the GFS is completely different in synoptic trends, and more robust with rainfall, which seems way overdone. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Jun 27 2020 Storms are currently ongoing or active in south central Nebraska. The Convective Allowing Models (CAMs) have done a good job of predicting this activity. If that continues, storms are to be expected across eastern Nebraska and western Iowa beginning around 08Z and lasting until about 11Z. KLNK and KOMA and are likely to be impacted. With the overnight low level jet strengthening, it's possible development could be enhanced. Sub-severe storms still seem likely. Hail possibly up to an 1" and gusty winds are the most likely threats. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...Fajman
Hazardous weather outlook, Jun 28, 12:36 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1236 AM CDT Sun Jun 28 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1236 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Thunderstorms will be moving across eastern Nebraska and southwest Iowa overnight. Some storms could be strong enough to produce hail and winds over 50 mph. Areas that received a high amount of rain last night will be vulnerable to lowland flooding. Additional thunderstorms may develop Sunday, especially north and east of Omaha where a slight risk of severe storms will exist. Hot and humid conditions are expected Sunday with afternoon highs in the 90s, and heat index values from 96 to 104 for a few hours. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Hot and humid weather continues through most of next week. Daytime highs will reach the 90s for most areas. When combined with dewpoints in the upper 60s to lower 70s, afternoon heat index values could reach 96 to 104 for a few hours each afternoon. There will also be another chance of thunderstorms, mostly Tuesday night into Wednesday, and then a small daily chance of thunderstorms after that. .SPOTTER INFORMATION STATEMENT... Storm spotter activation should not be needed, but please pass along any reports of winds over 50 mph, hail penny size or larger or any significant flooding.
In the hours before
Local storm report, Jun 28, 2:43 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 AM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND GST 6 SSW FRIEND 40.57N 97.33W
06/28/2020 M62 MPH SALINE NE MESONET
&&
DMPSpecial weather statement, Jun 28, 3:22 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
322 AM CDT Sun Jun 28 2020
NEZ031-032-042-043-280845-
Stanton NE-Madison NE-Platte NE-Colfax NE-
322 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
NORTHWESTERN COLFAX...PLATTE AND SOUTHERN STANTON COUNTIES UNTIL 345
AM CDT...
At 322 AM CDT, Doppler radar was tracking a strong thunderstorm near
Platte Center, or 14 miles northwest of Columbus, moving northeast at
35 mph.
Hail up to nickel size and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Columbus, Madison, Clarkson, Leigh, Platte Center, Lindsay, Creston,
Humphrey, Tarnov, Cornlea, College View Trailer Park, Shell Creek
Elementary School, Lake North Babcock Campground, Central Community
College, Lake Ocaonee, Circle H Trailer Park, Maple Creek Recreation
Area and 8 Miles South Of Stanton.
LAT...LON 4198 9746 4179 9702 4178 9702 4167 9713
4140 9743 4162 9777
TIME...MOT...LOC 0822Z 215DEG 32KT 4161 9750
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 48 min |
| Jun 28, 1:43 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 47 min |
| Jun 28, 2:26 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 49 min |
| Jun 28, 2:46 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline | 44 min |
| Jun 28, 3:18 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Nemaha, Otoe, Pawnee | 57 min |
| Jun 28, 3:22 AM CDT | Special Weather Statement | OAX | Platte | 23 min |
| Jun 28, 4:01 AM CDT | Special Weather Statement | OAX | Richardson | 44 min |
| Jun 28, 3:28 PM CDT | Heat Advisory | OAX | Cedar, Knox | 23 hr |
| Jun 28, 4:17 AM CDT | Special Weather Statement | OAX | Fremont, Page | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.